Iowa, 2011

Lightning Strike in Iowa, May 25, 2011

May 25, 2011 · NWS DMX · 1 event in 1 county or zone

A large area of thunderstorms rotated northeast out of Missouri during the evening of the 24th into the early morning of the 25th. As the storms moved through the Clarke County area, lightning struck at Terrible's Lakeside Casino.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large area of thunderstorms rotated northeast out of Missouri during the evening of the 24th into the early morning of the 25th. As the storms moved through the Clarke County area, lightning struck at Terrible's Lakeside Casino. The lightning caused minor damage, however the casino and hotel had to be evacuated due to an electrical fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 10:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 24, 10:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE MAY 24 2011

.SHORT TERM /TONIGHT/...
STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A
CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY
MORNING.  AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY.
A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA
OVERNIGHT.  THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW
NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR.  THE
NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING
MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST
ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT.  THE GFS SIMPLY
LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST.
FEELING IS THAT THE NAM MAY BE A BIT OVERDONE.

CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A
WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS
OR SO.  THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA
THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS
THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS.  STRONG
FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z.  THIS IN
CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST
AREA.  SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE
STORMS MID TO LATE EVENING.  POTENTIAL FOR DAMAGING WIND ALONG WITH
HAIL.  IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE
SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO
INITIALLY.  I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT
WITH POTENTIAL FOR A LOT OF RAINFALL.  EXACT LOCATION OF THE
HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO
CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL.  SHOULD THE LOW DO AS
THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE
FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN
POTENTIAL BACK AS WELL.  WILL EXPRESS MY CONCERN TO THE EVENING
SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING
WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO
ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH
THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED
SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN
THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER
CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL.
CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A
LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND
EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE
LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE
PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL
OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT
CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS
WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK
BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS
OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS.
WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST
BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST.
MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF
BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL
RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE
ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW
STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED
IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER
AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT
FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING
WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE
AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH
WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW
DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW
20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND
LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT
SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON
TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK
OF ANY STRONG FORCING.  MODELS CONTINUE TO SHOW SOME CHANGE BEYOND
THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN.

&&

.HYDROLOGY...
A POWERFUL UPPERLEVEL WAVE REMAINS OVER CENTRAL KANSAS WITH A
SURFACE WARM FRONT DRAPED ACROSS THE IA/MO BORDER. THE STRONG
FORCING FOR ASCENT IN THE DIFFLUENT REGION DOWNSTREAM...COMBINED
WITH MARGINAL INSTABILITY...IS CAUSING SEVERAL SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER EASTERN NE/KS AND NORTHWEST MO...AND
SPREAD INTO SOUTHWEST IOWA. THE AFTERNOON CONVECTION THAT MOVED
THROUGH THE STATE EARLIER TODAY HAS DROPPED THE 1HR FLASH FLOOD
GUIDANCE TO AROUND AN INCH ACROSS SOUTHERN IOWA. MOISTURE TRANSPORT
IS FORECAST TO INCREASE OVERNIGHT IN RESPONSE TO A STRENGTHENING LOW
LEVEL JET. THIS SHOULD ALLOW THE CONVECTION TO CONTINUE OVERNIGHT
THROUGH TOMORROW MORNING ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS
MAY TRACK OVER THE SAME AREA AND PRODUCE REPEATED ROUNDS OF MODERATE
TO HEAVY RAINFALL. GIVEN THE FORECAST RAINFALL...MOIST SOIL
CONDITIONS...AND LIMITED VEGETATION IN AGRICULTURAL LANDS...THE
POTENTIAL EXISTS FOR FLASH FLOODING OVERNIGHT TONIGHT THROUGH
TOMORROW MORNING ACROSS SOUTHERN IOWA.

&&

.AVIATION...25/06Z
TSRA WILL SPREAD NNEWD ACRS THE TAF SITES OVER THE NEXT SEVERAL HOUR
WITH CONDS GRADUALLY DTRTG TO MVFR AT ALL TAF SITES.  UPR LOW OVR KS
WILL ADVANCE EWD WITH AN ELY FLOW HOLDING THROUGH THE DAY WED.  TSRA
THREAT WILL DECREASE WED...BUT CIGS WILL REMAIN AOB 020 THRU THE DAY
WITH MVFR VSBY BCMG VFR VSBY BY EVE.  CIGS WILL IMPROVE TO ABV 020
WED EVE...BUT REMAIN MVFR THRU THE NGT WITH SHWRS BCMB SCT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 3 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING
FOR ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DECATUR- LUCAS- MADISON-
MARION-MONROE -RINGGOLD-TAYLOR-UNION-WARREN-WAYNE.

&&

SHORT TERM...MS MAY 11
LONG TERM...REV
AVIATION...MS MAY 11
HYDROLOGY...JRB
Hazardous weather outlook, May 24, 9:40 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT TUE MAY 24 2011

IAZ033>038-044>050-057>062-075-086-097-251100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1040 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE
AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE
THUNDERSTORM ACTIVITY. DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL
ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS
ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL
MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ070>074-081>085-092>096-251100-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
1040 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE
HTTP:WWW.WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE
HTTP:WWW.WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ006-007-015>017-023-025>028-039-251100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-BLACK HAWK-
1040 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA BY LATE
TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH
OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE
THREATS WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004-005-024-251100-
EMMET-KOSSUTH-HUMBOLDT-
1040 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER THE AREA BY LATE
TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH
OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE
THREATS WITH ANY OF THE STRONGER STORMS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST
FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT HTTP://WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 24, 10:24 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CDT TUE MAY 24 2011

IAZ070>073-081>084-092>095-250600-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...CORNING...CRESTON...OSCEOLA...CHARITON...BEDFORD...
MOUNT AYR...LEON...CORYDON
1124 PM CDT TUE MAY 24 2011

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL...

THUNDERSTORMS ACROSS SOUTHWEST IOWA WILL CONTINUE TO DEVELOP AND
ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
PENNIES...GUSTY WINDS 40 TO 50 MPH...AND HEAVY DOWNPOURS.

JB

The radar

The Des Moines radar (KDMX), 78 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clarke

When
May 25, 12:20 AM CST
Where
Clarke County, Osceola
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.030, -93.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293614.